Mathematical Biosciences and Engineering, 2011, 8(3): 753-768. doi: 10.3934/mbe.2011.8.753.

39A11, 39A99, 92D25, 92D40.

Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Malaria model with stage-structured mosquitoes

1. Department of Mathematical Sciences, University of Alabama in Huntsville, Huntsville, AL 35899

A simple SEIR model for malaria transmission dynamics is formulated as our baseline model. The metamorphic stages in the mosquito population are then included and a simple stage-structured mosquito population model is introduced, where the mosquito population is divided into two classes, with all three aquatic stages in one class and all adults in the other class, to keep the model tractable in mathematical analysis. After a brief investigation of this simple stage-structured mosquito model, it is incorporated into the baseline model to formulate a stage-structured malaria model. A basic analysis for the stage-structured malaria model is provided and it is shown that a theoretical framework can be built up for further studies on the impact of environmental or climate change on the malaria transmission. It is also shown that both the baseline and the stage-structured malaria models undergo backward bifurcations.
  Article Metrics

Keywords backward bifurcation.; mosquito metamorphic stages; reproductive number; climate change; Malaria transmission; stage-structured model

Citation: Jia Li. Malaria model with stage-structured mosquitoes. Mathematical Biosciences and Engineering, 2011, 8(3): 753-768. doi: 10.3934/mbe.2011.8.753


This article has been cited by

  • 1. Jia Li, Discrete-time models with mosquitoes carrying genetically-modified bacteria, Mathematical Biosciences, 2012, 240, 1, 35, 10.1016/j.mbs.2012.05.012
  • 2. Jia Li, Simple discrete-time malarial models, Journal of Difference Equations and Applications, 2013, 19, 4, 649, 10.1080/10236198.2012.672566
  • 3. Angelina Mageni Lutambi, Melissa A. Penny, Thomas Smith, Nakul Chitnis, Mathematical modelling of mosquito dispersal in a heterogeneous environment, Mathematical Biosciences, 2013, 241, 2, 198, 10.1016/j.mbs.2012.11.013
  • 4. Manju Agarwal, Archana S. Bhadauria, A stage structured model of malaria transmission and efficacy of mosquito larvicides in its control, International Journal of Modeling, Simulation, and Scientific Computing, 2014, 05, 04, 1450023, 10.1142/S1793962314500238
  • 5. Gbenga J. Abiodun, Peter Witbooi, Kazeem O. Okosun, Modeling and analyzing the impact of temperature and rainfall on mosquito population dynamics over Kwazulu-Natal, South Africa, International Journal of Biomathematics, 2017, 10, 04, 1750055, 10.1142/S1793524517500553
  • 6. Jia Li, Liming Cai, Yang Li, Stage-structured wild and sterile mosquito population models and their dynamics, Journal of Biological Dynamics, 2017, 11, sup1, 79, 10.1080/17513758.2016.1159740
  • 7. HUI WAN, HUAIPING ZHU, THE IMPACT OF RESOURCE AND TEMPERATURE ON MALARIA TRANSMISSION, Journal of Biological Systems, 2012, 20, 03, 285, 10.1142/S0218339012500118
  • 8. Shangbing Ai, Jia Li, Junliang Lu, Mosquito-Stage-Structured Malaria Models and Their Global Dynamics, SIAM Journal on Applied Mathematics, 2012, 72, 4, 1213, 10.1137/110860318
  • 9. Zhiting Xu, Yiyi Zhang, Traveling wave phenomena of a diffusive and vector-bias malaria model, Communications on Pure and Applied Analysis, 2015, 14, 3, 923, 10.3934/cpaa.2015.14.923
  • 10. Liming Cai, Shangbing Ai, Jia Li, Dynamics of Mosquitoes Populations with Different Strategies for Releasing Sterile Mosquitoes, SIAM Journal on Applied Mathematics, 2014, 74, 6, 1786, 10.1137/13094102X
  • 11. Hai-Feng Huo, Guang-Ming Qiu, Stability of a Mathematical Model of Malaria Transmission with Relapse, Abstract and Applied Analysis, 2014, 2014, 1, 10.1155/2014/289349
  • 12. Jia Li, New revised simple models for interactive wild and sterile mosquito populations and their dynamics, Journal of Biological Dynamics, 2017, 11, sup2, 316, 10.1080/17513758.2016.1216613
  • 13. Olugbenga O. Oluwagbemi, Denye N. Ogeh, Adewole Adewumi, Segun A. Fatumo, Computational and Mathematical Modelling: Applicability to Infectious Disease Control in Africa, Asian Journal of Scientific Research, 2016, 9, 3, 88, 10.3923/ajsr.2016.88.105
  • 14. E. T. Ngarakana-Gwasira, C. P. Bhunu, E. Mashonjowa, Assessing the impact of temperature on malaria transmission dynamics, Afrika Matematika, 2014, 25, 4, 1095, 10.1007/s13370-013-0178-y
  • 15. Li-Ming Cai, Maia Martcheva, Xue-Zhi Li, Competitive exclusion in a vector–host epidemic model with distributed delay†, Journal of Biological Dynamics, 2013, 7, sup1, 47, 10.1080/17513758.2013.772253
  • 16. Hongyan Yin, Cuihong Yang, Xin'an Zhang, Jia Li, Dynamics of malaria transmission model with sterile mosquitoes, Journal of Biological Dynamics, 2018, 12, 1, 577, 10.1080/17513758.2018.1498983
  • 17. Jia Li, Maoan Han, Jianshe Yu, Simple paratransgenic mosquitoes models and their dynamics, Mathematical Biosciences, 2018, 306, 20, 10.1016/j.mbs.2018.10.005
  • 18. Yang Li, Jia Li, Discrete-time model for malaria transmission with constant releases of sterile mosquitoes, Journal of Biological Dynamics, 2018, 1, 10.1080/17513758.2018.1551580
  • 19. Manuel De la Sen, Asier Ibeas, Aitor J. Garrido, Stage-Dependent Structured Discrete-Time Models for Mosquito Population Evolution with Survivability: Solution Properties, Equilibrium Points, Oscillations, and Population Feedback Controls, Mathematics, 2019, 7, 12, 1181, 10.3390/math7121181
  • 20. Yanyuan Xing, Zhiming Guo, Jian Liu, Backward bifurcation in a malaria transmission model, Journal of Biological Dynamics, 2020, 14, 1, 368, 10.1080/17513758.2020.1771443

Reader Comments

your name: *   your email: *  

Copyright Info: 2011, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved